concerns for the future with wegeners

Hi i am 44 years old in early 2014 after initial chest problems after many years in the stone trade i was diagnosed with silicosis a lung problem the consultant also said i had tested positive for vasculitis which meant nothing at all to me after many tests for silicosis nothing was mentioned about vasculitis so i thought it cant be much of a problem or so i thought , but late 2014 after feeling terrible for a month and many antibiotics my gp did a blood test then the bombshell came i was admitted to the hospital as an emergency on new years eve my kidneys were working at 5% i couldnt believe it again after tests they said i had wegeners vasculitis . The next day i was on 4 hour dialysis sessions then in the afternoon off to another hospital for plasma exchange the treatments werent bad at all and i never really felt ill just a little weak i couldnt believe what was happening , i put two stone on i realised it was bad by the look on my friends and families faces and being swarmed on by doctors i was on 60 ml of steroids the dialysis the plasma and the cyclophosphamide but i did get over my phobia of needles i was like a dartboard , but the talk of a kidney transplant made me realise i was in a bad way and i did have a few tearful nights im not ashamed to admit the thought of not being fit and healthy for my beautiful four year old son eli was heartbreaking . I was in hospital for a month but i improved enough to have dialysis and cyclo as an outpatient my steroids were halved but i was still so weak after being fit and strong all my life this was very difficult to take but after three months of dialysis and steady improvment i came off dialysis they work at 30 % now i also ended my cyclo sessions and am currently on myfenax tablets and down to 15 ml of steroids i am in the brilliant hands dr stoves at st lukes hospital bradford and were hoping the kidneys keep on improving and am now having tests to see if my lungs have been affected i have tinnitus and the tingling hands and feet and shortness of breath but on the whole i feel lucky regarding the kidneys and not having a lifetime of dialysis or the fear of a transplant i dont really know bad the vasculitis will get in the future or whats going to happen to me but for now im ok and can keep up to my little lad just about , thanks for reading and good luck to all vasculitis patients .

6 Replies

  • Good luck to you too. Keep thinking positive thoughts it is the best medicine you can have.

  • You are in very good hands. I also go to St Lukes Bradford and run the West Yorkshire Vascultis Support group. It took me about a year to get back to full strength but I am older! You loose so much muscle when you are poorly and have to build up again. I have MPA which is small vessel like Wegeners. I did have kidney involvement but not bad enough to need dialysis.

    Once my Vasculitis was under control I had 3 really good years but have just had a flare and am getting over that. It was caught early so no major damage.

    I would just say always tell your consultant exactly how you feel when you see them and make notes of any changes that way they will be able to spot anything before it starts. They say listen to your body, something I didn't understand but now I do.

    Brilliant news about reducing the steroids and coming off dialysis.

    Best wishes


  • Thank you for your reply lynne i have lost a lot of muscle and am trying to regain fitness but ill know my limitations as i go on .

  • I cried quite a bit too, when I was at my worst. These days (18 months later) I keep taking the pills and rarely think about my illness (WG) like that anymore, I did get stronger and I won't let it define me. I hope you continue to recover and that you regain your old self. Good luck to you.

  • Hi Morgan, sorry to hear you're having such a b---rd of a time of it. Vasculitis and the cyclophos treatment can leave the hands and feet numb but a lot of it does wear off in time. I got tinnitus at Xmas following an ear infection - I took some antibios for it and the next thing it was like the sound of an air tank being drained right in my ear, day and night. Turns out my particular antibiotic can do it - soemthing that damages your hearing is called 'ototoxic' - but it is slowly wearing off after 5 months, I can start to hear the birdsong again and my balance has come back, - a lot of the hearing too. So hang in there.

    re the silicosis - any tiny particles in the lungs can spark off inflammation so at least you'll be getting the best treatment now.


  • Hi rob after reading the forums i recognise different ailments to many of the patients writing in but the strangest is the tingling up the shoulder and the back of the neck ive read it being described as the spider crawler and thats just how it feels weird .

You may also like...